Muscle weakness or pain analysed as possible raltegravir side effect
1 December 2010. Related: Conference reports, Antiretrovirals, Side effects, HIV 10 Glasgow 2010.
Mark Mascolini, natap.org
Muscle symptoms, especially weakness, emerged as a possible side effect of raltegravir in a database comparison of people taking this integrase inhibitor or the protease inhibitors darunavir/ritonavir. 
Although the symptoms compelled no one to stop raltegravir, researchers from Milan suggested that muscle weakness and pain be monitored in people taking raltegravir.
The study involved people starting raltegravir or darunavir and followed in the database of the Italian Coordination Group for Allergies and HIV Infection (CISAI), which aims to identify side effects of new antiretrovirals.  The investigators recorded muscle symptoms and classified them according to American Heart Association guidelines. They also ranked creatine phosphokinase (CPK) elevations according to the DAIDS table.
The analysis involved 391 people, 258 of them (66%) men, and 152 (39%) with AIDS. Age averaged 44.5 years (+/- 9.0), CD4 count 348 (+/- 260), and viral load 3.26 log (+/- 1.54) (about 2000 copies). While 135 people (35%) had HCV antibodies, 155 (40%) had a diagnosis of lipodystrophy. Only 16 people (4%) had never taken antiretrovirals before starting raltegravir or darunavir. The 293 people taking raltegravir did not differ significantly in demographic or clinical characteristics from the 98 taking darunavir.
When beginning raltegravir or darunavir, 13 people starting raltegravir versus 1 starting darunavir reported muscle pain (4.4% versus 1.0%, p=0.20), while 12 starting raltegravir and none starting darunavir reported muscle weakness (4.1% versus 0%, p=0.04). Muscle pain or weakness developed in 17 people during raltegravir therapy and in 1 while taking darunavir (5.8% versus 1%, p=0.05).
Among people with normal CPK when starting these drugs, CPK rose above 200 U/L in 26 taking raltegravir and 11 taking darunavir, a nonsignificant difference (8.9% versus 11.2%). CPK elevations were not associated with muscle pain or weakness.
No one stopped raltegravir because of CPK elevations or worsening muscle symptoms, and no cases of rhabdomyolysis were reported.
The CISAI investigators believe their findings suggest clinicians monitor patients starting raltegravir for muscle symptoms, including pain and weakness, and to pursue further diagnostic evaluation if these symptoms persist.
Researchers at St. Thomas Hospital in London reported what appears to be the first case of DRESS syndrome (drug reaction with eosinophilia and systemic symptoms), a severe dermatologic reaction, in a 55-year-old man switching from a protease inhibitor to raltegravir. 
- Madeddu G et al. Muscle symptoms and creatine phosphokinase elevations in patients receiving raltegravir in clinical practice: results from a multicenter study. 10th International Congress on Drug Therapy in HIV Infection. 711 November 2010. Glasgow. Abstract P111. Published in Journal of the International AIDS Society 2010, 13(Suppl 4):P111. doi:10.1186/1758-2652-13-S4-P111. http://www.jiasociety.org/content/13/S4/P111.
- The Italian Coordination Group for Allergies and HIV Infection (CISAI) http://www.cisai.info
- Perry MEO et al. Raltegravir-induced drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome: implications for clinical practice and patient safety. Tenth International Congress on Drug Therapy in HIV Infection. November 7-11, 2010. Glasgow. Abstract P110. Published in Journal of the International AIDS Society 2010, 13(Suppl 4):P110. doi:10.1186/1758-2652-13-S4-P110. http://www.jiasociety.org/content/13/S4/P110.